Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds SAQsacute-care-resuscitation-and-toxicology

Paeds SAQs · acute-care-resuscitation-and-toxicology

Paracetamol poisoning — formative SAQs

Two MedVellum formative short-answer questions on paediatric paracetamol poisoning: using the Rumack-Matthew nomogram for a single acute ingestion with a known time, giving activated charcoal early, starting intravenous N-acetylcysteine on or above the 150 mg per litre treatment line, recognising the staggered and unknown-time rules, managing an anaphylactoid reaction to NAC, and escalating when King's College criteria are met. The marks and timing support transparent self-assessment. They are not an official board format or pass standard.

20 marks30 min5 min readVerification in progress

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
Prompt
SAQ 1 covers a single acute paracetamol ingestion with a known time in a school-age child: the nomogram decision, the four-hour level, charcoal, the intravenous NAC regimen, and the management of an anaphylactoid reaction. SAQ 2 covers a staggered ingestion in an adolescent, the empirical treatment rule, monitoring the ALT and INR trend, recognising King's College criteria, and the safeguarding and mental health response.
Assessment contract

This is a MedVellum formative exercise: 20 marks over a suggested 30 minutes, divided into two 10-mark SAQs with 15 minutes suggested for each. These marks, timings and grids are authored for transparent practice and self-assessment; they are not a published RACP, RCPCH, ABP or RCPSC examination format, allocation, pass mark or standard-setting method. The referenced guidelines are linked to show the curriculum and evidence context for toxicology, not to imply official endorsement of this exercise. [1] [11]

SAQ 1 — A single acute ingestion with a known time

Question 1 — 10 formative marks; suggested time 15 minutes [1]

A six-year-old, twenty-kilogram child is brought in fifty minutes after swallowing approximately twelve 500-milligram paracetamol tablets (300 milligrams per kilogram) as a single ingestion at a known time. The child is alert and vomiting. The four-hour paracetamol level is 180 milligrams per litre, and the ALT and INR are normal. [1] [11]

  1. Explain the nomogram decision in this child and state whether activated charcoal is indicated, with the dose and window. (2 marks)
  2. State the standard intravenous N-acetylcysteine regimen in full. (3 marks)
  3. During the loading dose the child develops flushing, an itchy rash and mild wheeze. Interpret this and describe the immediate management. (3 marks)
  4. State the endpoints that would let you stop the standard course, and what you would do if the ALT and INR are rising at twenty-one hours. (2 marks) [1]

Full-credit answer — SAQ 1

Reveal full-credit answer for SAQ 1ShowHide

1. Nomogram decision and activated charcoal

This is a single acute ingestion with a known time, so the four-hour level can be plotted on the Rumack-Matthew nomogram. A level of 180 milligrams per litre at four hours is above the 150 milligrams per litre treatment line, so intravenous N-acetylcysteine is indicated. Because the child presents within one hour of ingestion and has taken a significant dose, activated charcoal is indicated: 1 gram per kilogram by mouth, that is 20 grams (maximum 50 grams), given now before absorption completes, weighing the benefit against the ongoing vomiting and airway risk. [1]

2. The intravenous N-acetylcysteine regimen

The standard intravenous regimen is 150 milligrams per kilogram over one hour, then 50 milligrams per kilogram over four hours, then 100 milligrams per kilogram over sixteen hours, a total of 300 milligrams per kilogram over twenty-one hours. For this twenty-kilogram child that is a 3-gram loading dose, then 1 gram, then 2 grams, given in glucose-containing fluid per the local protocol. I confirm the exact regimen with the poisons information centre because it is region-specific. [1] [9]

3. An anaphylactoid reaction to NAC

This is an anaphylactoid (non-IgE) reaction to the loading dose of N-acetylcysteine, driven by the high peak concentration: flushing, rash, itch and mild bronchospasm are typical. I slow or briefly pause the infusion and give an antihistamine, then resume the regimen once the reaction settles. It is not a reason to abandon the antidote. If bronchospasm or hypotension is severe I treat along the standard anaphylaxis pathway, but most reactions are rate-related and settle with slowing. [9]

4. Stopping and extending the course

I stop the standard course if the ALT and INR are normal or falling, the paracetamol level is negligible, the child is clinically well, and there is no co-ingestant or safeguarding concern. If the ALT and INR are rising at twenty-one hours, the child has ongoing hepatotoxicity, so I extend the N-acetylcysteine (commonly continuing the third-bag rate) until the liver is recovering, monitor the prothrombin time trend closely, and escalate to the liver transplant centre if King's College criteria appear. [1] [10]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References5ShowHide
  1. [1]Rumack BH Acetaminophen hepatotoxicity: the first 35 years Journal of toxicology. Clinical toxicology, 2002.PMID 11990202
  2. [4]Sivilotti MLA, Yarema MC, Juurlink DN Treating acetaminophen overdose CMAJ : Canadian Medical Association journal = journal de l'Association medicale canadienne, 2022.PMID 35440504
  3. [9]Daoud A, Dalhoff KP, Christensen MB, et al. Two-bag intravenous N-acetylcysteine, antihistamine pretreatment and high plasma paracetamol levels are associated with a lower incidence of anaphylactoid reactions to N-acetylcysteine Clinical toxicology (Philadelphia, Pa.), 2020.PMID 31601129
  4. [10]Harrison PM, O'Grady JG, Keays RT, et al. Serial prothrombin time as prognostic indicator in paracetamol induced fulminant hepatic failure BMJ (Clinical research ed.), 1990.PMID 2249026
  5. [11]Karabacak B, Özaydın E Clinical characteristics and outcomes of pediatric paracetamol poisoning presenting to the emergency department BMC pediatrics, 2026.PMID 41998668
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousPaediatric basic and advanced life support — formative SAQsacute-care-resuscitation-and-toxicologyNextPoisoned child: structured assessment and decontamination — formative SAQsacute-care-resuscitation-and-toxicology